Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 185, NWS Amarillo, TX

July 1, 2017Hartley County, Oldham County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 1, 2017, 7:57 PM CDT for Hartley County, Oldham County, Texas. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2017, 7:57 PM CDT (00:57 UTC)
Expired
Jul 1, 2017, 9:30 PM CDT
In force
93 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hartley County, TX, Oldham County, TX

The radar

The Amarillo radar (KAMA), 122 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 575 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
575 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
2143 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

052 
WUUS54 KAMA 020057
SVRAMA
TXC205-359-020230-
/O.NEW.KAMA.SV.W.0185.170702T0057Z-170702T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
757 PM CDT SAT JUL 1 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Northwestern Oldham County in the Panhandle of Texas...
  Western Hartley County in the Panhandle of Texas...

* Until 930 PM CDT

* At 757 PM CDT, a severe thunderstorm was located 6 miles south of
  Romero, or 8 miles east of Nara Visa, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected. 

* Locations impacted include...
  Romero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3595 10304 3606 10281 3605 10274 3558 10240
      3537 10304
TIME...MOT...LOC 0057Z 223DEG 12KT 3564 10296 

HAIL...1.00IN
WIND...60MPH
 
$$

Beat
4 follow-up statements
220 
WWUS54 KAMA 020112
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
812 PM CDT SAT JUL 1 2017

TXC205-359-020230-
/O.CON.KAMA.SV.W.0185.000000T0000Z-170702T0230Z/
Oldham TX-Hartley TX-
812 PM CDT SAT JUL 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHWESTERN OLDHAM AND WESTERN HARTLEY COUNTIES...

At 812 PM CDT, a severe thunderstorm was located near Romero, or 11
miles northeast of Nara Visa, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

Locations impacted include...
Romero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3595 10304 3606 10281 3605 10274 3558 10240
      3537 10304
TIME...MOT...LOC 0112Z 223DEG 12KT 3568 10292 

HAIL...1.00IN
WIND...60MPH
 
$$

Beat
041 
WWUS54 KAMA 020146
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
846 PM CDT SAT JUL 1 2017

TXC205-359-020230-
/O.CON.KAMA.SV.W.0185.000000T0000Z-170702T0230Z/
Oldham TX-Hartley TX-
846 PM CDT SAT JUL 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHWESTERN OLDHAM AND SOUTHWESTERN HARTLEY COUNTIES...

At 846 PM CDT, a severe thunderstorm was located 13 miles southeast 
of Nara Visa, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

Locations impacted include...
Romero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3574 10304 3593 10265 3558 10240 3537 10304
TIME...MOT...LOC 0146Z 267DEG 13KT 3549 10291 

HAIL...1.00IN
WIND...60MPH
 
$$

Beat
404 
WWUS54 KAMA 020209
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
909 PM CDT SAT JUL 1 2017

TXC205-020219-
/O.CAN.KAMA.SV.W.0185.000000T0000Z-170702T0230Z/
Hartley TX-
909 PM CDT SAT JUL 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HARTLEY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened and 
moved out of the warned area.  Therefore the warning has been 
cancelled.

LAT...LON 3562 10302 3562 10245 3558 10240 3537 10304
TIME...MOT...LOC 0209Z 223DEG 12KT 3555 10284 

$$

TXC359-020230-
/O.CON.KAMA.SV.W.0185.000000T0000Z-170702T0230Z/
Oldham TX-
909 PM CDT SAT JUL 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHWESTERN OLDHAM COUNTY...

At 909 PM CDT, a severe thunderstorm was located 13 miles south of
Romero, or 14 miles east of Nara Visa, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

This severe thunderstorm will remain over mainly rural areas of
northwestern Oldham County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3562 10302 3562 10245 3558 10240 3537 10304
TIME...MOT...LOC 0209Z 223DEG 12KT 3555 10284 

HAIL...1.00IN
WIND...60MPH
 
$$

Beat
778 
WWUS54 KAMA 020224
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
924 PM CDT SAT JUL 1 2017

TXC359-020232-
/O.EXP.KAMA.SV.W.0185.000000T0000Z-170702T0230Z/
Oldham TX-
924 PM CDT SAT JUL 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN OLDHAM COUNTY
WILL EXPIRE AT 930 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3562 10302 3562 10245 3558 10240 3537 10304
TIME...MOT...LOC 0222Z 223DEG 12KT 3558 10281 

$$

Beat

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 6:51 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 1, 6:51 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
651 PM CDT Sat Jul 1 2017

.AVIATION...
For the 00Z TAFs, the latest round of showers and tstms currently
developing over ern NM and sern CO will continue moving east and
southeast this evening and tonight and will likely impact the TAF
sites. Have incorporated TEMPO groups for TSRA at all terminal
sites for later this evening and tonight.

Andrade

&&

.PREV DISCUSSION... /Issued 422 PM CDT Sat Jul 1 2017/

DISCUSSION...
No major changes have been made to the forecast.  Main emphasis
has been placed on determining timing and coverage of
thunderstorms this evening and tonight.  Shortwave trof seen in
satellite imagery currently south of 4-corners is expected to move
steadily toward Panhandles, arriving in western sections shortly
after midnight.  Incoming shortwave expected to induce
development of low-level jet this evening, providing continued
supply of warm moist air and support for thunderstorms.  Recent
runs of CAMs support continuing our forecast of a line or broken
line of thunderstorms developing over eastern New Mexico, and
moving into western sections this evening, with isolated showers
and thunderstorms possible in eastern sections ahead of the line.
After 100 AM CDT, thunderstorm activity expected to be diminishing
across the western half of the forecast area, with eastern areas
favored for continued overnight thunderstorms.

Chances for thunderstorms remain in the forecast Sunday through
Wednesday night, mainly over eastern sections where deeper and
richer moisture expected to be positioned.  Rising mid-level
heights associated with strengthening of ridge near 4-corners will
lead to northwest flow aloft transitioning to north and northeast
by Wednesday, with diminishing potential for thunderstorms.
Daily high temperatures expected to be on the high side of climo,
with maxima in the 90s.

Cockrell

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Jul 1, 3:37 PM CDT, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
337 PM CDT Sat Jul 1 2017

OKZ001>003-TXZ001>020-021100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
337 PM CDT Sat Jul 1 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Thunderstorms are expected to develop across the western
Panhandles later this evening, and become more of a line moving
across the entire Panhandles overnight tonight. Some storms could
be strong to marginally severe, producing hail up to half dollar
size and gusts around 65 MPH. Brief heavy rain will also be
possible with the storms tonight, which could lead to localized
flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible for various portions of the
Panhandles Sunday through Wednesday night. Some storms Sunday and
Monday could become strong to marginally severe, producing one
inch hail and 60 MPH gusts. The threat for organized severe
weather will be low Tuesday through Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Emergency Managers and spotter groups across southwest half of the
Combined Oklahoma and Texas Panhandles should remain alert for
possible activation this evening and tonight.

Cockrell

In the hours before

Special weather statement, Jul 1, 7:10 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Amarillo TX
710 PM CDT SAT JUL 1 2017

TXZ006-020100-
Hartley TX-
710 PM CDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HARTLEY COUNTY UNTIL 800
PM CDT...

At 710 PM CDT, Doppler radar was tracking a strong thunderstorm near
Romero, or 8 miles northeast of Nara Visa, moving east northeast at
25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Romero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3593 10304 3598 10253 3565 10257 3562 10301
      3562 10304
TIME...MOT...LOC 0010Z 241DEG 19KT 3569 10298

Andrade

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:10 PM CDTSpecial Weather StatementAMAHartley50 min
Jul 1, 8:17 PM CDTSpecial Weather StatementAMADallam58 min
Jul 1, 8:58 PM CDTAreal Flood AdvisoryAMAOldham3 hr
Jul 1, 9:48 PM CDTSpecial Weather StatementAMADeaf Smith, Oldham72 min
Jul 1, 11:00 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham, Potter, Randall60 min
Jul 1, 11:36 PM CDTSpecial Weather StatementAMARandall54 min
Jul 2, 2:13 AM CDTSpecial Weather StatementAMADonley32 min
Jul 2, 6:02 PM CDTSevere Thunderstorm WarningAMADallam43 min
Jul 2, 6:48 PM CDTSevere Thunderstorm WarningAMADallam, Hartley42 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.